Hypervitaminosis D is a condition that occurs after taking excessive doses of vitamin D.
An excess of vitamin D causes abnormally high levels of calcium in the blood, which can eventually severely damage the bones, soft tissues, and kidneys. It is almost always caused by forms of vitamin D that require a doctor's prescription.
Tests to confirm the diagnosis:
Recovery is expected.
Call your health care provider if:
- You or your child shows symptoms of hypervitaminosis D and has been taking more vitamin D than the recommended daily allowance
- You or your child shows symptoms and has been taking a prescription form of vitamin D
- Kidney damage
- Kidney stones
Stop taking vitamin D. Consult your physician. In severe cases, other treatment may be necessary.
To prevent this condition, pay careful attention to the correct vitamin D dose.
Review Date: 11/23/2009
Reviewed By: Ari S. Eckman, MD, Division of Endocrinology and Metabolism, Johns Hopkins School of Medicine, Baltimore, MD. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2009 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.